Consuming alcohol can impact your diabetes and, if you take metformin to treat your type 2 diabetes, there could be additional risks to drinking alcohol.
Insulin helps the body control blood sugar levels. For people with type 2 diabetes, their body either does not make enough insulin or it does not respond to insulin the way it should, which causes high blood sugar levels. Metformin tackles both issues to lower blood sugar levels. It controls how much glucose is released into the blood and helps the body respond to the insulin.
Some people with type 1 diabetes may also be prescribed metformin.
When taking medication, you should always be conscious of how it interacts with other substances, such as alcohol.
Although experiencing harmful effects when taking metformin and drinking alcohol is rare, drinking in excess increases this risk.
Low blood sugar levels
Continuous heavy drinking and binge drinking when on metformin can result in very low blood sugar levels. However, this unhealthy drinking habit when on sulfonylureas, another type 2 diabetes drug, results in a greater risk of hypoglycemia, life-threatening low blood sugar.
When a person with diabetes is drinking alcohol, it is important that those around them know what to do for hypoglycemia and what the symptoms look like. If any symptoms appear, it is important to stop drinking alcohol and to eat or drink something that will quickly increase blood sugar levels.
- Blurred vision
- Headache and
Some people with diabetes may carry glucose tablets that can raise their blood sugar quickly. Alternatively juice or soda is commonly used. After 15 minutes, they should then check their blood sugars and then repeat the steps if needed.
Some people with diabetes have a glucagon hypoglycaemia rescue kit which includes human glucagon, a syringe to inject the glucagon and instructions for when the person cannot eat food or eating food does not help during severe hypoglycaemia. If the hypoglycaemia is severe, such as the person with diabetes becoming unconscious, and they do not have a glucagon hypoglycaemia rescue kit, someone will need to call 999.
You should ask a doctor if you are interested in getting a rescue kit. You are likely to be recommended one if you take metformin with other diabetes medications or if you have experienced severe hypoglycaemia before.
Another life-threatening side effect of drinking alcohol when on metformin is lactic acidosis, a build-up of lactic acid in your blood which is rare but a serious side effect.
As your body uses energy, it produces lactic acid and taking metformin results in your body producing more lactic acid than usual. Alcohol causes your body to take longer to get rid of lactic acid and causes a build-up, especially if you take metformin, which causes kidney, lung, heart and blood vessel damage.
It is a medical emergency and can cause organs to shut down and lead to death if it is not treated immediately.
Symptoms of lactic acidosis include:
- Breathing difficulties
- Muscle pain and
- Fast heart rate
If you are drinking alcohol and experience any symptoms, seek medical assistance immediately.
Although alcohol interacts with metformin, it also affects diabetes by lowering blood sugar levels for up to 24 hours after consuming it.
The best approach? Moderation
People with diabetes should follow simple guidance when drinking alcohol; do not drink on an empty stomach, do not drink if you have low blood sugar, eat before or after drinking, drink plenty of water throughout and check blood sugar levels before drinking, whilst drinking, before bed and for 24 hours after you stop drinking.
Although alcohol and metformin can have negative effects on the body, everyone reacts differently to alcohol and only your doctor knows your medical history and diabetes well enough to advise you.
If they tell you that it is safe, take appropriate precautions and remember that moderation is crucial.